Ohio, 2004

Flash Flooding in Ohio, May 21, 2004

May 21, 2004 · NWS CLE · 9 events in 9 counties and zones

9 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 21, 1:23 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 21, 1:23 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
223 PM EDT FRI MAY 21 2004

.DISCUSSION...
HAVE DECIDED TO GO WITH A FLOOD WATCH FOR THE ENTIRE CWFA. LINE
STARTING TO PIVOT AND TRAIN OVER NE IN AND NW OH. AM VERY CONCERNED
ABOUT N CENTRAL OHIO WHERE FLOODING ALREADY OCCURED THIS AM.

REMAINDER OF DISCUSSION BELOW....

BUSY DAY WITH ALL OF THE MORNING FLOODING...AND NOW THE SEVERE
WEATHER...SO NOT A GREAT DEAL OF TIME FOR DISCUSSION. MAIN FOCUS
WILL BE THE SHORT TERM. LOOKS LIKE THE DEVELOPING LINE WILL PASS
THRU CLE AREA BY 22Z AND ERI BY 03Z OR SO. AM CONCERNED ABOUT HOW
THE LINE IS BECOMING ORIENTED. WAS ORIENTED N-S...AND IT IS NOW
PIVOTING TO A MORE NE-SW ORIENTATION. MAY NEED TO GO WITH A FLOOD
WATCH IF TSTMS START TO TRAIN OVER ONE SPOT. FFG FOR SOME OF THE
SATURATED AREAS ONLY 1.4 INCHES IN 3 HRS AND .7 INCH IN 1 HR. GOOD
NEWS IS THAT PCPN MAY END AFTER THIS LINE MOVES THRU AS WILL BE IN
THE WARM SECTOR OVERNIGHT. SHOULD BE WARM AND MUGGY TONIGHT WITH
TEMPS IN THE UPR 60S. DWPTS IN THE 70S MAY EVEN KEEP TEMPS EVEN
WARMER OVERNIGHT.

AREA SHOULD BE CAPPED OFF FOR PART OF THE DAY ON SAT IN THE WARM
SECTOR. CAPES DO RISE TO AROUND 2000 J/KG...WITH A WEAKENING CAP. AM
A LITTLE CONCERNED ABOUT THE VORT WHICH THE ETA SHOWS MOVING THRU
DURING THE AFTN. WILL KEEP CHC POPS...MAINLY IN THE AFTN. COULD SEE
A 90 DEG READING WITH FULL SUN AND 850MB TEMPS BTWN 16 AND 18C.

CONTINUED HOT AND MUGGY FOR SAT NIGHT AND SUN. WILL KEEP A CHC OF
THUNDER OVERNIGHT WITH ANY POSSIBLE MCS OVERNIGHT. WILL KEEP A CHC
OF THUNDER ON SUNDAY AND SUN NIGHT AS THE UPR TROUGH APPROACHES AND
THE FRONT BECOMES STATIONARY OVER NRN OH SUN NIGHT AND MON. TEMPS
CONTINUED WELL ABV NORMAL.

HPC GUIDANCE LOOKS VERY REASONABLE FOR THE EXTENDED. STILL LOOKS
LIKE A COOLDOWN FOR THE MIDDLE OF NEXT WEEK AS THE UPR LOW OVER THE
PAC NW EJECTS INTO THE PLAINS TUE AND INTO THE GTLKS BY WED. COOLEST
DAY OF THE EXTENDED LOOKS LIKE IT WILL BE WED WITH HIGHS ONLY IN THE
60S. WILL ATTEMPT TO GO DRY ON THU WITH RIDGING OVERHEAD BUT THE GFS
SHOWS WARM ADVECTION QUICKLY BUILDING INTO THE LAKES BY THU NIGHT AS
HEIGHTS BUILD ACROSS THE REGION. STILL LOOKS LIKE A RELATIVELY WET
PATTERN IN THE EXTENDED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH TONIGHT.
     SEVERE THUNDERSTORM WATCH UNTIL 5 PM WEST OF CLE TO MILLERSBURG
     LINE.
PA...FLOOD WATCH THROUGH TONIGHT.

&&

MRD
Hazardous weather outlook, May 21, 6:24 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
724 AM EDT FRI MAY 21 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211423-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
724 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SPC HAS INDICATED THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
ACROSS NORTH OHIO AND NORTHWEST PENNSYLVANIA TODAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT AND SATURDAY
ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 21, 12:25 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
125 PM EDT FRI MAY 21 2004

OHZ003-006>008-017-018-027-211815-
HANCOCK OH-LUCAS OH-OTTAWA OH-SANDUSKY OH-SENECA OH-WOOD OH-WYANDOT
OH-
125 PM EDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM EDT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IN MOVING ACROSS MUCH OF SOUTHERN
LOWER MICHIGAN AND NORTHERN INDIANA.  THESE STORMS ARE MOVING EAST
IN BETWEEN 50 TO 60 MILES AN HOUR AND WILL BE MOVING INTO NORTHWEST
OHIO BY 2 PM.

THE STORMS ARE EXPECTED TO REACH TOLEDO...BOWLING GREEN AND FINDLAY
AROUND 230 PM.  THESE STORMS WILL MOVE TO THE COUNTIES EAST OF THESE
CITIES AROUND 300 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN NORTHERN
INDIANA. IF THESE STORMS MAINTAIN CURRENT MOVEMENT AND INTENSITY...WARNINGS
MAY NEED TO BE ISSUED WITHIN THE NEXT FEW HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

GARNET

The radar

The Cleveland radar (KCLE), 137 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Wyandot

When
May 21, 3:18 PM EST to 5:30 PM EST
Where
Wyandot County, Countywide
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.842, -83.304 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across Wyandot County and dumped up to an inch of rain on already saturated ground. Streams and rivers in flood or close to flood quickly rose forcing the closure several roads. Many homes and businesses sustained damage from the flooding.

Flash Flood, Lorain

When
May 21, 3:38 PM EST to 7:00 PM EST
Where
Lorain County, Countywide
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across Lorain County and dumped an inch or more of rain on already saturated ground. For the second time in twelve hours, flash flooding occurred in the county as streams and rivers once again quickly rose. Dozens of roads were flooded and had to be closed. Over a dozens of vehicles were stranded in the flood waters and hundreds of homes sustained damage from lowland or basement flooding.

Flash Flood, Cuyahoga

When
May 21, 3:48 PM EST to 7:00 PM EST
Where
Cuyahoga County, Countywide
Property damage
$750,000
Reported by
TRAINED SPOTTER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across Cuyahoga County and dumped an inch or more of rain on already saturated ground. Widespread urban and lowland flooding occurred as several small streams and creeks left their banks. Baldwin Creek flooded on the northwest side of North Royalton damaging 73 homes and forcing the closure of several roads. Significant flooding was also reported in Garfield Heights where several streets had to be closed because of flood waters up to two feet deep. Many street closures were reported elsewhere in the county. Dozens of vehicles were stranded in the flood waters and hundreds of homes experienced basement flooding.

Flash Flood, Marion

When
May 21, 3:50 PM EST to 7:30 PM EST
Where
Marion County, Countywide
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
40.587, -83.161 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across Marion County and dumped heavy rain on already saturated ground. Spotters reported between one and two inches of rain during the afternoon storms. Streams and rivers in flood or close to flood quickly rose forcing the closure of several roads. State Route 309 near Marion had to be closed because of flood waters greater than a foot deep. Many homes and businesses sustained damage from the flooding.

Flash Flood, Medina

When
May 21, 3:53 PM EST to 7:00 PM EST
Where
Medina County, Countywide
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across Medina County and dumped an inch or more of rain on already saturated ground. For the second time in twelve hours, flash flooding occurred in the county as streams and rivers quickly rose. This time, the central and southern portions of the county were hardest hit. Dozens of roads were flooded and had to be closed. Several vehicles were stranded in the flood waters and hundreds of homes sustained damage from lowland or basement flooding.

Flash Flood, Wayne

When
May 21, 4:00 PM EST to 6:00 PM EST
Where
Wayne County, North Portion
Property damage
$1.1 million
Reported by
NEWSPAPER
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across Wayne County during the late afternoon hours and was quickly followed by a second round of storms. Torrential rain fell as this series of storms moved through. Spotters indicated that as much as two inches of rain fell in an hour. The Rittman area saw the worst flooding. Water as much as waist deep filled portions of the town. Many homes and businesses had to be evacuated. A strip mall was heavily damaged after water outside the mall accumulated to over three feet in depth in less than 30 minutes. The glass store fronts in the mall gave way under the weight of the flood waters and flooded the building in minutes. Dozens of roads in northern Wayne County were either washed out or flooded. Hundreds of homes and vehicles were damaged.

Flash Flood, Knox

When
May 21, 4:11 PM EST to 8:00 PM EST
Where
Knox County, Countywide
Property damage
$600,000
Reported by
NEWSPAPER
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across Knox County and dumped heavy rains on already saturated ground. Spotters reported between one and two inches of rain fell during the afternoon storms. Many streams and rivers in the county quickly went into flood forcing the closure of several roads. At least four bridges in the county were washed out. Flashing flooding near Apple Valley caused a retaining wall to fail. Many homes and businesses sustained damage from the flooding.

Flash Flood, Ashtabula

When
May 21, 4:20 PM EST to 8:30 PM EST
Where
Ashtabula County, Countywide
Property damage
$750,000
Reported by
NEWSPAPER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across Ashtabula County during the late afternoon hours and was quickly followed by a second round of storms. Torrential rain fell as this series of storms moved through. Spotters measured as much as four inches of rain in the southeastern corner of the county. Widespread flooding occurred across southern and central Ashtabula County as several streams and creeks quickly filled and left their banks. Three Brothers Creek went into flood south of Jefferson and washed out a section of State Route 46 between Webster and Holcomb roads just after 7 p.m. Spotters in the area measured 2.25 inches of rain during the storms. Numerous road closures were reported elsewhere in the county with dozens of homes and vehicles damaged by the flood waters. Flood waters were reported to be as much as three feet deep on a couple roads.

Flash Flood, Richland

When
May 21, 4:43 PM EST to 8:00 PM EST
Where
Richland County, Countywide
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

A line of severe thunderstorms moved across Richland County and dumped heavy rain on already saturated ground. Spotters reported that over an inch of rain fell during the afternoon storm. For the day, 1.62 inches of rain was recorded at Mansfield Lahm Airport. Streams and rivers in the county quickly rose forcing the closure of several roads, including a couple state routes. A road was washed out just east of Lexington. Many homes and businesses sustained damage from the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399644, 5399642, 5399964, 5399646, 5399643, 5399645, 5399818, 5399819, 5399817.